While patients undergoing anaesthesia in Australia continue to enjoy good clinical outcomes, anaesthesia-related anaphylaxis remains a significant cause of morbidity and mortality. Neuromuscular blocking agents (NMBAs) are the most commonly implicated drug class, involved in 62% of reported IgE-mediated anaphylaxis events during anaesthesia. However, up to 50% of these cases occur upon initial exposure to an NMBA. There is also marked geographical variation in the rate of these events, suggesting that an alternative agent may be inducing sensitisation.
The quaternary ammonium ion is the allergenic portion of an NMBA. This chemical group can also be found in a number of medications and household chemicals. Epidemiological studies suggest that pholcodine, in particular, may be a significant contributor to NMBA sensitisation.
Pholcodine is a cough suppressant that can be found in numerous cough liquids and cough lozenges. This medication can induce production of IgE antibodies specific for the quaternary ammonium ion. While antibody titres fall within two years of pholcodine use, re-exposure can result in dramatic increases in levels. There are often no obvious clinical signs that sensitisation has occurred, making it unlikely to be detected unless serological assays are performed. However, the presence of these antibodies may increase the risk of anaphylaxis up to 300-fold.
While a causal link between the use of pholcodine and NMBA-related anaphylaxis has not been proven, the following points may warrant consideration:
- While rare, the mortality rate for NMBA-related anaphylaxis is significant at around 4%, an additional 2% of patients suffer long-term brain injury;
- The rate of NMBA-related anaphylaxis has reduced in countries following the withdrawal of pholcodine from the market;
- Evidence supporting the efficacy of pholcodine is limited; and
- Therapeutic alternatives exist.
- Australian and New Zealand College of Anaesthetists. Safety of Anaesthesia: a review of anaesthesia-related mortality reporting in Australia and New Zealand 2012-2014. Melbourne: ANZCA; 2017.
- Crilly H, Rose M. Anaphylaxis and anaesthesia – can treating a cough kill? Aust Prescr. 2014; 37: 74-6.
- Florvaag E, Johansson SGO. The pholcodine case. Cough medicines, IgE-sensitization, and anaphylaxis: a devious connection. World Allergy Organ J. 2012; 5(7): 73-8.